ArxivLens
PubMed pharmacology N-pyrrolidino etonitazene

Etonitazepyne in counterfeit oxycodone tablets-a fatal case report.

Brekke, Marianne Birgitte, Frost, Joachim, Gundersen, Per Ole Mobråten, Hansen, Miriam

pubmed-40694369 Journal of analytical toxicology, (2025) DOI: 10.1093/jat/bkaf065 Published Jul 22, 2025
Read paper View PDF
More tools

Abstract

Benzimidazole opioids (nitazenes) are novel synthetic opioid receptor agonists that over the last few years have emerged on recreational drug markets, and their abuse has become a concern worldwide. In particular, limited documentation of their pharmacology and toxicology, along with their unpredictable presence in counterfeit medicines mistaken for established brands, pose significant challenges. Herein, we present a case of fatal intoxication with the nitazene etonitazepyne, after intake of tablets appearing like, and thus mistaken as, oxycodone. The assertion of etonitazepyne's implication in the case was delayed by several months, due to lack of information about and access to seized tablets. Eventually, an analytical method using liquid chromatography coupled to a Waters Xevo TQ-S tandem quadrupole mass spectrometer (LC-MSMS) was developed and documented. Using this method, etonitazepyne was confirmed in the tablets and quantified at a concentration of 0.32 ng/mL in both femoral blood and vitreous fluid sampled at autopsy of the deceased. The femoral blood concentration is in the lower range compared to previously published etonitazepyne-related deaths. This case illustrates the challenges with detecting nitazenes and the imminent health risk counterfeit products poses, even for experienced drug users.

AI Key Findings

Get AI-generated insights about this paper's methodology, results, significance, and more — available when analysis has been generated.

Paper preview View the original document

How to Cite This Paper

Reference manager: RIS EndNote

Discussion 0

This website uses cookies to ensure you get the best experience. Learn more